Alert archive / Hawaii / High Wind Watches in 2012

High Wind Watch 1, NWS Honolulu, HI

February 6, 2012Kalawao County, Hawaii

NWS Honolulu, HI issued this high wind watch at Feb 6, 2012, 3:24 PM HST for Kalawao County, Hawaii. It took effect at Feb 7, 2012, 6:00 AM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 6, 2012, 3:24 PM HST (01:24 UTC)
In effect from
Feb 7, 2012, 6:00 AM HST
Expired
Feb 6, 2012, 7:21 PM HST
In force
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2012-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2012-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WWHW70 PHFO 070124
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 PM HST MON FEB 6 2012

...HIGH WIND WARNING THROUGH TUESDAY NIGHT FOR THE BIG ISLAND
SUMMITS...
...HIGH WIND WATCH TUESDAY AND TUESDAY NIGHT FOR HALEAKALA
SUMMITS...

.STRONG WINDS WILL CONTINUE OVER THE UPPER ELEVATIONS OF MAUNA
KEA AND MAUNA LOA THROUGH TUESDAY NIGHT. WINDS ARE EXPECTED TO
INCREASE ON HALEAKALA SUMMIT TUESDAY AND MAY REACH WARNING LEVELS
THROUGH TUESDAY NIGHT.

HIZ028-071430-
/O.EXT.PHFO.HW.W.0001.000000T0000Z-120208T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
324 PM HST MON FEB 6 2012

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...WEST 40 TO 60 MPH WITH GUSTS UP TO 70 MPH.

* TIMING...THROUGH TODAY

* IMPACTS...WINDS THIS STRONG CAN BE HAZARDOUS FOR DRIVERS AND 
  HIKERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OFF THE SUMMITS UNTIL THE WINDS SUBSIDE.

&&

$$

HIZ022-071430-
/O.NEW.PHFO.HW.A.0001.120207T1600Z-120208T1600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
324 PM HST MON FEB 6 2012

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT. 

* WINDS...WEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH POSSIBLE.

* TIMING...TUESDAY AND TUESDAY NIGHT.

* IMPACTS...WINDS THIS STRONG CAN BE HAZARDOUS FOR DRIVERS AND
  HIKERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

BRENCHLEY
1 follow-up statement
874 
WWHW70 PHFO 070521
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
721 PM HST MON FEB 6 2012

...HIGH WIND WARNING THROUGH TUESDAY NIGHT FOR THE SUMMITS OF
MAUNA KEA AND MAUNA LOA...
...HIGH WIND ADVISORY THROUGH TUESDAY NIGHT FOR HALEAKALA SUMMIT...

.STRONG WEST WINDS WILL CONTINUE OVER THE HIGH VOLCANO SUMMITS
THROUGH TUESDAY NIGHT.

HIZ028-071730-
/O.CON.PHFO.HW.W.0001.000000T0000Z-120208T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
721 PM HST MON FEB 6 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...


* WINDS...WEST 45 TO 60 MPH WITH GUSTS UP TO 75 MPH.

* TIMING...THROUGH TUESDAY NIGHT.

* IMPACTS...WINDS THIS STRONG CAN BE HAZARDOUS FOR DRIVERS AND 
  HIKERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OFF THE SUMMITS UNTIL THE WINDS SUBSIDE.

&&

$$

HIZ022-071730-
/O.UPG.PHFO.HW.A.0001.120207T1600Z-120208T1600Z/
/O.NEW.PHFO.WI.Y.0004.120207T0521Z-120208T1600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
721 PM HST MON FEB 6 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THROUGH TUESDAY NIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKING DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID TRAVEL TO THE SUMMITS IF YOUR ACTIVITIES WILL BE ADVERSELY
IMPACTED BY THE STRONG WINDS.

&&

$$
DONALDSON

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Feb 6, 10:00 AM HST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 6, 10:00 AM HST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST MON FEB 6 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE DOWN THE ISLAND CHAIN ON TUESDAY. AHEAD OF
THE FRONT TODAY AND TONIGHT...SOUTHWEST WINDS WILL INCREASE WITH AN
INCREASING CHANCE OF SHOWERS. ALONG THE FRONT...SHOWERS WILL
INTENSIFY WITH WINDS SHIFTING TO THE WEST AND NORTHWEST. BEHIND THE
FRONT...SHOWERS WILL GENERALLY TAPER OFF WITH BREEZY NORTHERLY WINDS
ON WEDNESDAY. MODERATE TRADES WILL MOVE ACROSS FOR THE END OF THE
WEEK WITH A CHANCE OF WINDWARD AND MOUNTAIN SHOWERS.

&&

.DISCUSSION...
UPDATED EARLIER TO ADJUST FORECAST TO INCREASED POPS AND
CLOUD COVER IN THE SHORT TERM TODAY AS SHOWERY CONDITIONS ARE
DEVELOPING IN MOISTENING SOUTHWESTERLY FLOW. AREAS NORMALLY LESS
PRONE TO SHOWERS ON THE LEEWARD SIDES AND COASTS WILL BE MOST
LIKELY TO SEE CLOUDS AND SHOWERS TODAY...CONTINUING THROUGH EARLY
TUESDAY AHEAD OF AN APPROACHING COLD FRONT.

THIS INCOMING COLD FRONT LOOKS TO PACK A PUNCH WITH GUSTY
WINDS...BRIEF INTENSE SHOWERS AND SIGNIFICANT COLD AIR BEHIND IT.
THE LATEST TIMING FORECAST CALLS FOR THE FRONT TO PASS KAUAI MIDDAY
TO EARLY AFTERNOON...OAHU LATE TUESDAY AFTERNOON...MAUI COUNTY LATE
TUESDAY EVENING AND BIG ISLAND BY EARLY WEDNESDAY MORNING. AHEAD OF
THE FRONT...SOUTHWESTERLY FLOW WILL INCREASE TODAY AND TONIGHT AND
BECOME GUSTY BY EARLY TUESDAY. WINDS NEAR 5000 FEET ARE EXPECTED TO
BE NEAR 30 KNOTS...SO GUSTS UP TO 40 MPH ARE POSSIBLE TUESDAY
MORNING. APPEARS TO REMAIN BELOW WIND ADVISORY CRITERIA AT THIS
TIME. FOR THE BIG ISLAND SUMMITS AND HALEAKALA STRONG WINDS WILL
CONTINUE TO BE AN ISSUE WITH WARNINGS OR ADVISORIES PROBABLY NEEDED
FOR THE NEXT FEW DAYS. PREFRONTAL SHOWER BANDS WILL DEVELOP TONIGHT
AND TUESDAY...WITH WETTEST AREAS IN LEEWARD LOCATIONS DUE TO THE
KONA WIND FLOW. THE COLD FRONT WILL BRING SOME INTENSE
SHOWERS...HOWEVER THE MOVEMENT OF THE FRONT WILL LIMIT TOTAL
RAINFALL AMOUNTS. IN ADDITION...THE AIRMASS ALOFT...ABOVE 600
MB...REMAINS STABLE DURING THE FRONT...SO DEEP CONVECTION AND
THUNDERSTORMS ARE NOT EXPECTED.

BEHIND THE FRONT...EXPECT A PERIOD OF BLUSTERY NORTHERLY WINDS
WEDNESDAY. THESE WILL BRING SOME OF THE COLDEST AIR OF THE SEASON
ACROSS THE ISLANDS WITH HIGHS STRUGGLING TO GET INTO THE MID 70S IN
THE WARMEST SPOTS. BY WEDNESDAY NIGHT AND THURSDAY MORNING...WITH
DEW POINTS IN THE 40S AND 50S...LOWS MAY BOTTOM OUT NEAR RECORD
LEVELS IN SOME SPOTS. THE AIRMASS MODIFIES THROUGH THE END OF THE
WEEK AS THE RIDGE MOVES NORTH OF THE STATE BRINGING A MODERATE TRADE
WIND FLOW BACK OVER THE STATE.

&&

.MARINE...
ONGOING NORTHWEST SWELL WILL BE APPROACHING HIGH SURF WARNING
LEVELS...BUT WILL MAINLY LEVEL OFF AT HIGH END HIGH SURF ADVISORY
SURF HEIGHTS TODAY...THEN DROP SOMEWHAT TONIGHT AND EARLY TUESDAY
AHEAD OF THE NEXT LARGER NORTHWEST SWELL.

THIS EXTRA-LARGE TO GIANT NORTHWEST SWELL BUILDS LATE TUESDAY...THEN
PEAKS WEDNESDAY AND GRADUALLY DIMINISHES THROUGH THURSDAY. PEAK SURF
HEIGHTS WILL EXCEED WARNING LEVELS ALONG NORTH AND WEST FACING
SHORES...WITH SIGNIFICANT COASTAL RUN-UP EXPECTED NEAR HIGH TIDE
EARLY WEDNESDAY AND THURSDAY MORNINGS. SURF WILL DROP BELOW ADVISORY
LEVELS ON FRIDAY...WITH NORTHWEST SWELLS ARRIVING SATURDAY AND LATE
SUNDAY PUSHING SURF TO NEAR ADVISORY LEVELS ALONG NORTH AND WEST
FACING SHORES.

SMALL CRAFT ADVISORY HAS BEEN EXPANDED TO INCLUDE HAWAIIAN WATERS
LATE THIS AFTERNOON DUE TO INCREASING WINDS AND SEAS ABOVE 10 FEET
ACROSS MUCH OF THE AREA THROUGH AT LEAST TUESDAY AFTERNOON.

&&

.AVIATION...
MVFR CEILINGS AND VISIBILITIES IN SHOWERS ARE MOST PREVALENT ACROSS
OAHU...ALONG THE REMAINS OF A DISSIPATED FRONT. CLOUDS AND SHOWERS
ARE SOMEWHAT LESS OVER MAUI COUNTY...WITH KAUAI AND BIG ISLAND
MOSTLY CLEAR. THE AREA FORECAST HAS BEEN UPDATED TO REFLECT THE
WEATHER GRADIENT ACROSS THE STATE. GUIDANCE INDICATES THAT SHOWERS
WILL REMAIN FOCUSED OVER OAHU THROUGH THE NIGHT.

STRONG WINDS ACROSS THE BIG ISLAND SUMMITS MAY CREATE MODERATE
TURBULENCE DOWNSTREAM TO THE EAST OF THE ISLAND. SURFACE WINDS OF
50-60KT CONTINUE TO BE REPORTED AT OBSERVATORIES ON MAUNA KEA. AN
INVERSION JUST ABOVE SUMMIT LEVEL MAY LEAD TO TRAPPED LEE WAVES
EXTENDING DOWNSTREAM FROM THE SUMMIT. HAVE UPDATED THE AIRMET TO
MENTION TURBULENCE IN THE LAYER BETWEEN 100/160. THE STRONG WINDS
ARE EXPECTED TO CONTINUE THROUGH THE DAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 600 PM THIS AFTERNOON FOR THE SUMMITS OF
MAUNA KEA AND MAUNA LOA.

HIGH SURF ADVISORY UNTIL 600 AM TUESDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI AND OAHU AND NORTH FACING SHORES OF MOLOKAI
AND MAUI.

SMALL CRAFT ADVISORY UNTIL 600 PM TUESDAY FOR WATERS SURROUNDING
KAUAI AND WINDWARD OAHU.

SMALL CRAFT ADVISORY FROM 600 PM TODAY UNTIL 600 PM TUESDAY FOR
REMAINING COASTAL WATERS.

&&

BRENCHLEY/BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:21 PM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao3 days
Feb 6, 3:21 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao4 days
Feb 6, 7:21 PM HSTWind AdvisoryHFOKalawao32 hr
Feb 7, 7:33 AM HSTSpecial Marine WarningHFO117 min
Feb 7, 8:35 AM HSTAreal Flood AdvisoryHFOHonolulu116 min
Feb 7, 9:26 AM HSTSpecial Marine WarningHFO2 hr
Feb 7, 11:29 AM HSTSpecial Marine WarningHFO2 hr
Feb 7, 1:30 PM HSTSpecial Marine WarningHFO2 hr

Nearby

High Wind Watches in Hawaii, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.